Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 15, 2018, 2:36 PM PDT for Siskiyou County, California. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2018, 2:36 PM PDT (21:36 UTC)
- Expired
- Jul 15, 2018, 3:00 PM PDT
- In force
- 24 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 87 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 2:57 PM PDT | HAIL 1 | Tennant, CA | HAIL SIZES RANGED FROM 1/2 INCH TO 1 INCH DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2663 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938
WUUS56 KMFR 152136
SVRMFR
CAC093-152200-
/O.NEW.KMFR.SV.W.0004.180715T2136Z-180715T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
236 PM PDT SUN JUL 15 2018
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
East central Siskiyou County in northern California...
* Until 300 PM PDT.
* At 235 PM PDT, a severe thunderstorm was located near Tennant, or
24 miles northeast of Mount Shasta, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tennant and Bray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4147 12202 4160 12208 4175 12182 4152 12170
TIME...MOT...LOC 2135Z 248DEG 10KT 4157 12198
HAIL...1.00IN
WIND...60MPH
$$
SK1 follow-up statement
950
WWUS56 KMFR 152150
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
250 PM PDT SUN JUL 15 2018
CAC093-152200-
/O.CON.KMFR.SV.W.0004.000000T0000Z-180715T2200Z/
Siskiyou CA-
250 PM PDT SUN JUL 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR EAST CENTRAL SISKIYOU COUNTY...
At 250 PM PDT, a severe thunderstorm was located over Tennant, or 27
miles northeast of Mount Shasta, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tennant and Bray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4147 12202 4160 12208 4175 12182 4152 12170
TIME...MOT...LOC 2150Z 248DEG 10KT 4159 12193
HAIL...1.00IN
WIND...60MPH
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:42 AM PDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 15, 9:42 AM PDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Medford OR
942 AM PDT Sun Jul 15 2018
.UPDATE...Thunderstorms got an early start this morning, and we've
had a fair amount of activity over eastern Siskiyou, Modoc, and
and into Klamath and Lake Counties. Some new cells are also
starting to pop up in western Siskiyou County and moving northward
towards the Illinois Valley and Applegate Valley. Made some
updates to the forecast, mainly to expand the thunderstorm areas
and change wording to isolated/scattered for this afternoon. Also
adjusted high temperatures down, considering expected cloud cover.
Isolated to scattered thunderstorms are expected in a broad
portion of our area, as a series of shortwaves track through the
area from southwest to northeast. Late this afternoon into this
evening will likely be the most active period, particularly on the
east side... gusty outflow winds of 30 or 40 mph are possible in
the vicinity of thunderstorms. While conditions are quite dry in
the lower levels, weak stearing flow is expected thus precipitation
will vary substantially. Areas under heavier showers could see a
third or even half an inch of rain, but do not expect these
amounts to be widespread.
&&
.AVIATION...For the 15/18Z TAFs...Along the coast...LIFR/IFR
conditions early this morning cover the near shore waters into the
coastal valleys. The stratus and fog will dissipate between 16Z
and 19Z today, then return to the coast and coastal valleys north
of Cape Blanco after 06Z tonight.
Inland...Conditions will remain VFR but isolated thunderstorms this
morning will become scattered in coverage this afternoon and evening
over the region southward and eastward from the southern Oregon
Cascades and Siskiyou Mountains. Steering winds aloft will be 5 to
15 knots from the south to southwest. It's possible to see a storm
near Medford later this afternoon or evening, with a higher
probability south and east of the Rogue Valley...including at
Klamath Falls.
&&
.MARINE...Updated 800 AM PDT Sunday 15 July 2018...A fresh steep
northwest swell will dominate today with weak near shore winds,
except approaching advisory strength near Port Orford. Winds and
seas will then trend higher, especially from Cape Blanco to Pistol
River. But, winds will remain weak near shore south of Brookings.
Gales are possible by Wednesday afternoon south of Cape Blanco
between 10 and 40 nm from shore.
&&
.PREV DISCUSSION... /Issued 300 AM PDT Sun Jul 15 2018/
DISCUSSION...15/00Z NAM/GFS/EC in.
Thunderstorm activity increased Saturday afternoon/evening as
compared to Friday. Storms initiated over central and eastern
Siskiyou county first, spreading into Modoc county later. No
strikes were recorded over Oregon. Several stations recorded very
light precipitation...all 0.05 inches or less. Most of the
precipitation today was virga due to very low humidities in the
lower layers of the atmosphere.
Strong ridging will continue to dominate the western U.S. into the
coming week. It will remain very hot over the inland areas.
Widespread heat impacts will continue across inland western
valleys and heat advisories and excessive heat warnings remain in
effect through Tuesday evening. Please see PDXNPWMFR for details.
A short wave will move up from the south Sunday and this one will
likely support scattered thunderstorm activity Sunday afternoon
and evening, mostly east of the Cascades and across northern
California. Southwest flow aloft may bring some of these
thunderstorms over the west side over extreme southern Oregon. A
Red Flag Warning remains in effect for this event. See PDXRFWMFR
for details. Storm motion will be on the slow side and the lower
levels of the atmosphere has been moistened a bit by prior
convection, so precipitation amounts will be higher today.
High temperatures will be near normal along the coast today,
while the west side will see highs 10-15 degrees above normal.
Highs will be around 5 degrees above normal east of the Cascades.
A weak trough offshore will weaken further and move onshore Monday.
This will bring in a marine push and will act to stabilize the air
mass, at least from the Cascade west. It will make for slightly
cooler temperatures over the Umpqua Basin, but highs over the
rest of the area will be about the same as the Monday highs.
Some thunderstorm activity may persist into Monday east of the
Cascades in Oregon, as the short wave will be slow to move through
the area.
High pressure will rebuild Tuesday. Marine air in the Umpqua Basin
will make for cooler conditions there, but Tuesday will be the
hottest day over the remainder of the west side, as the thermal
trough will be over that area. It will remain relatively stable
and no showers/thunderstorms are in the forecast. Highs will be
near normal along the coast, around 10 degrees above normal in the
Umpqua Basin, 10-15 degrees above normal over the rest of the
west side, and 5-10 degrees above normal over the east side.
Wednesday will be dry, as west to southwest flow aloft will keep
monsoonal moisture south and east of the Medford CWA. The thermal
trough will migrate to the east side around this time. Highs will
be a few degrees cooler than Tuesday over the west side, but the
east side will be hotter with highs around 10 degrees above normal.
Extended discussion from the Saturday afternoon AFD...Thursday 19
July through Sunday 22 July 2018...An upper level trough will pass
by to the north through British Columbia and this will lower
heights some over the forecast area. Temperatures will be cooler
and closer to normal, but still warm. So instead of 105 degrees in
Medford, we'll be looking at mid 90's for the last half of the
week. Overnight temperatures, however, will return to more normal
values from Thursday morning onward, so there will be relief at
night from the daytime heat. Thunderstorm chances will return for
the southeastern portions of the forecast area by the end of the
week and into next weekend. /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR... Red Flag Warning until 11 PM PDT this evening for ORZ624-625.
Heat Advisory until 11 PM PDT Tuesday for ORZ024-026.
Heat Advisory until 11 PM PDT Monday for ORZ023.
Excessive Heat Warning until 11 PM PDT Tuesday for ORZ024-026.
Red Flag Warning until 11 PM PDT this evening for ORZ621-623.
CA...Red Flag Warning until 11 PM PDT this evening for CAZ285.
Red Flag Warning until 11 PM PDT this evening for
CAZ280>282-284.
Excessive Heat Warning until 11 PM PDT Tuesday for CAZ080-081.
Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 5 PM PDT Tuesday
for PZZ350-356-370-376.
Small Craft Advisory from 11 AM Monday to 5 PM PDT Tuesday for
PZZ376.
MSM/JRS/DWIn the hours before
Special weather statement, Jul 15, 8:47 AM PDT, 5 hours 49 minutes before
Special Weather Statement National Weather Service Medford OR 847 AM PDT SUN JUL 15 2018 CAZ080-ORZ026-028-151615- Western Siskiyou County-Siskiyou Mountains and Southern Oregon Cascades-Jackson County- 847 AM PDT SUN JUL 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SISKIYOU... SOUTHWESTERN JACKSON AND SOUTHEASTERN JOSEPHINE COUNTIES... At 846 AM PDT, a strong thunderstorm was located southwest of Applegate Lake, or 16 miles northeast of Happy Camp, moving northeast at 20 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. This storm will be near... Applegate Lake around 900 AM PDT. Squaw Lakes Recreation Site around 905 AM PDT. McKee Bridge Recreation Site around 915 AM PDT. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4187 12314 4196 12334 4218 12315 4209 12293 TIME...MOT...LOC 1546Z 212DEG 19KT 4199 12318 DW
Special weather statement, Jul 15, 9:26 AM PDT, 5 hours 10 minutes before
Special Weather Statement National Weather Service Medford OR 926 AM PDT SUN JUL 15 2018 ORZ026-028-151700- Siskiyou Mountains and Southern Oregon Cascades-Jackson County- 926 AM PDT SUN JUL 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON COUNTY... At 924 AM PDT, a strong thunderstorm was located near McKee Bridge Recreation Site, or 15 miles southwest of Medford, moving northeast at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Jacksonville, Britt Gardens, McKee Bridge Recreation Site, Woodrat Mountain, Cantrall Buckley County Park, Jacksonville Woodlands Association Trails and Ruch. * This includes... Highway 238 in Oregon between mile markers 24 and 36. LAT...LON 4208 12304 4214 12320 4235 12296 4227 12283 TIME...MOT...LOC 1624Z 218DEG 20KT 4216 12303 DW
Special weather statement, Jul 15, 10:29 AM PDT, 4 hours 7 minutes before
Special Weather Statement National Weather Service Medford OR 1029 AM PDT SUN JUL 15 2018 ORZ023-024-026-028-151800- Siskiyou Mountains and Southern Oregon Cascades-Eastern Curry County and Josephine County-Jackson County-Central Douglas County- 1029 AM PDT SUN JUL 15 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DOUGLAS... CENTRAL JACKSON...NORTHEASTERN JOSEPHINE AND WESTERN KLAMATH COUNTIES... At 1028 AM PDT, radar indicated strong thunderstorms were located along a line extending from Wolf Creek Park to Surveyor Mountain Campground. Movement was northeast at 25 mph. Frequent lightning and winds in excess of 30 mph are possible with these storms. Locations impacted include... Eagle Point, Shady Cove, Butte Falls, Great Meadow Snow Park, Wolf Creek Park, Pederson Snow Park, Fish Lake, Touvelle State Park, Upper Table Rock Trailhead, Fish Lake Snow Park, Surveyor Mountain Campground, Lower Table Rock Trailhead, Dodge Bridge Jackson County Park, Mount Mcloughlin Trailhead, Sunny Valley, Elderberry Flat Campground, I 5 Sexton Summit, Summit Snowpark, Howard Prairie Recreation Area and White City. * This includes the following highways... Lake of the Woods Highway 140 in Oregon between mile markers 1 and 39. Highway 234 in Oregon between mile markers 5 and 17. Highway 62 in Oregon between mile markers 4 and 22. Interstate 5 in Oregon between mile markers 69 and 89. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4282 12326 4237 12205 4215 12223 4265 12355 TIME...MOT...LOC 1728Z 221DEG 22KT 4267 12340 4224 12226 DW
Special weather statement, Jul 15, 10:52 AM PDT, 3 hours 44 minutes before
Special Weather Statement National Weather Service Medford OR 1052 AM PDT SUN JUL 15 2018 ORZ023-025>028-151830- Siskiyou Mountains and Southern Oregon Cascades OR- South Central Oregon Cascades OR-Jackson County OR- Eastern Douglas County Foothills OR-Central Douglas County OR- 1052 AM PDT SUN JUL 15 2018 ...SPECIAL WEATHER STATEMENT... At 1051 AM PDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Joseph Stewart State Park, or 29 miles west of Crater Lake, moving northeast at 35 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Rogue Gorge, Union Creek, Thousand Springs Sno-Park and Natural Bridge Campground. * This includes the following highways... Highway 230 in Oregon between mile markers 1 and 11. Highway 62 in Oregon between mile markers 46 and 68. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4267 12270 4279 12286 4311 12240 4292 12217 TIME...MOT...LOC 1751Z 232DEG 29KT 4278 12269 SK
Special weather statement, Jul 15, 1:44 PM PDT, 52 minutes before
Special Weather Statement
National Weather Service Medford OR
144 PM PDT SUN JUL 15 2018
CAZ080-082-152130-
South Central Siskiyou County CA-Western Siskiyou County CA-
144 PM PDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SISKIYOU COUNTY
UNTIL 230 PM PDT...
At 143 PM PDT, Doppler radar was tracking a strong thunderstorm over
Callahan, or 27 miles west of Mount Shasta, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. A period of heavy rain is also possible with this storm.
Locations impacted include...
Callahan.
* This includes...
Highway 3 in California between mile markers 1 and 14.
LAT...LON 4133 12297 4146 12260 4137 12256 4135 12259
4132 12258 4124 12251 4125 12252 4133 12263
4132 12265 4129 12265 4127 12271 4125 12272
4123 12278 4120 12280 4121 12283 4120 12284
4120 12291
TIME...MOT...LOC 2043Z 249DEG 15KT 4130 12285
SKSpecial weather statement, Jul 15, 2:10 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Medford OR
210 PM PDT SUN JUL 15 2018
CAZ080>083-152200-
Central Siskiyou County CA-
North Central and Southeast Siskiyou County CA-
South Central Siskiyou County CA-Western Siskiyou County CA-
210 PM PDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SISKIYOU COUNTY
UNTIL 300 PM PDT...
At 209 PM PDT, Doppler radar was tracking a strong thunderstorm near
I 5 Black Butte Summit, or 7 miles west of Mount Shasta, moving east
at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain is expected with this storm too.
Locations impacted include...
Mount Shasta, Weed, Dunsmuir, Mount Shasta Bunny Flat Trail, I 5
Black Butte Summit, Mount Shasta Summit Plateau, Mount Shasta Ski
Park Highway and Mcbride Springs Campground.
* This includes... Highway 89 in California between mile markers 26
and 34 and Interstate 5 between Dunsmuir and Weed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4122 12251 4124 12252 4124 12251 4128 12252
4129 12250 4131 12250 4132 12248 4134 12250
4134 12253 4137 12257 4146 12221 4125 12215
4121 12252
TIME...MOT...LOC 2109Z 263DEG 9KT 4129 12246
SKThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:13 PM PDT | Special Weather Statement | MFR | Siskiyou | 47 min |
| Jul 14, 6:32 PM PDT | Special Weather Statement | MFR | Modoc | 43 min |
| Jul 15, 1:44 PM PDT | Special Weather Statement | MFR | Siskiyou | 46 min |
| Jul 15, 2:10 PM PDT | Special Weather Statement | MFR | Siskiyou | 50 min |
| Jul 15, 2:39 PM PDT | Special Weather Statement | MFR | Siskiyou | 36 min |
| Jul 15, 3:16 PM PDT | Areal Flood Advisory | MFR | Siskiyou | 59 min |
| Jul 15, 3:21 PM PDT | Severe Thunderstorm Warning | MFR | Modoc, Siskiyou | 24 min |
| Jul 15, 3:28 PM PDT | Special Weather Statement | MFR | Siskiyou | 47 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.